Treatment to relieve brain tumour symptoms

Woman in a head scarf looking concerned

Let your doctor know if you have side-effects or symptoms that are troubling you. There are treatments that can help. 

Steroids
Steroids are often given with brain tumours. These drugs do not treat the tumour but they can reduce the swelling around the tumour. Steroids can help you to feel better by reducing headaches and any other symptoms caused by the swelling, such as nausea and seizures (fits).

Side-effects: Steroids can cause side-effects, such as increased appetite, difficulty sleeping, mood changes, irritability, stomach irritation, changes or sugar in your urine. Most side-effects go away after you have finished your treatment. Tell your doctor if you have any side-effects that are troubling you. Read more about taking steroids.

Anti-convulsants
If your brain tumour causes you to have seizures, you may be given anti-convulsant drugs to try to stop this from happening. A seizure is caused by a burst of electrical activity in the brain.

Side-effects: Side-effects of anti-convulsants depend on the drug being used. They include difficulty concentrating, drowsiness, feeling sick, dry mouth, dizziness, mood changes, diarrhoea or constipation. 

Contact the hospital if you experience these or other side-effects. If you have a skin rash it may mean you are allergic to the drug. You should contact the hospital straight away if you have a rash while you are taking an anti-convulsant.

For more information

Icon: Phone

Phone

1800 200 700

Icon: Email

Email